Alert archive / South Carolina / Wind Advisories in 2018
Wind Advisory 5, NWS Charleston, SC
NWS Charleston, SC issued this wind advisory at Oct 20, 2018, 4:00 AM EDT for Berkeley County, South Carolina. It took effect at Oct 20, 2018, 10:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 20, 2018, 4:00 AM EDT (08:00 UTC)
- In effect from
- Oct 20, 2018, 10:00 PM EDT
- Expired
- Oct 20, 2018, 7:18 AM EDT
- In force
- Issued by
- NWS Charleston, SC
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653 WWUS72 KCHS 200800 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 400 AM EDT Sat Oct 20 2018 SCZ045-201600- /O.NEW.KCHS.WI.Y.0005.181021T0200Z-181021T1800Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 400 AM EDT Sat Oct 20 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM EDT SUNDAY... The National Weather Service in Charleston has issued a Wind Advisory, which is in effect from 10 PM this evening to 2 PM EDT Sunday. * WINDS...Northwest 20 to 25 knots with a few gusts up to 30 knots. * TIMING...The strongest winds will be between Midnight and Noon. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for strong winds. Extra caution should be taken while driving high profile vehicles and on bridges and overpasses. Light weight objects such as trash cans and lawn furniture should be secured. && $$
1 follow-up statement
368 WWUS72 KCHS 201118 NPWCHS URGENT - WEATHER MESSAGE National Weather Service Charleston SC 718 AM EDT Sat Oct 20 2018 SCZ045-201930- /O.CAN.KCHS.WI.Y.0005.181021T0200Z-181021T1800Z/ /O.NEW.KCHS.LW.Y.0013.181021T0200Z-181021T1800Z/ Inland Berkeley- Including the cities of Goose Creek and Moncks Corner 718 AM EDT Sat Oct 20 2018 ...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM EDT SUNDAY... The National Weather Service in Charleston has issued a Lake Wind Advisory, which is in effect from 10 PM this evening to 2 PM EDT Sunday. * WINDS...Northwest 20 to 25 knots with a few gusts up to 30 knots. * WAVES...2 feet, highest over eastern and southern portions of the lake. * TIMING...The strongest winds will be between Midnight and Noon. * IMPACTS...Strong winds and rough waves on Lake Moultrie will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners on Lake Moultrie should use extra caution since strong winds and rough waves can overturn small craft. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this wind advisory went out at Oct 20, 1:02 AM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Oct 20, 1:02 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Charleston SC 102 AM EDT Sat Oct 20 2018 .SYNOPSIS... High pressure north of the region will shift offshore tonight. A cold front will move through the area Saturday night, followed by high pressure prevailing into the middle of next week. Low pressure could approach the Southeast U.S. next weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Weak low pressure off the SC coast, will continue to move away from the region overnight. A weak south to southwest flow will dominate overnight as high pressure off the Mid Atlantic shifts farther offshore. A mixture of mid and high-level cloudiness will linger through the night. There are some indications that enough clearing could occur toward dawn across the far southern zones to support the development of some fog, some of which could become locally dense at times. We will maintain patchy fog mentions in southeast GA. Lows will range from the lower 60s well inland to the lower 70s at the beaches. && .SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/... Saturday: The mid-levels will consist of high pressure centered off the Southeast Coast of FL in the morning and a trough stretching across the Great Lakes Region. As time progresses the trough will become more amplified, causing the high to weaken and move further southward. Flow overhead will transition from the west to the northwest. At the surface, weak troughing will be just off our coast in the morning while a cold front approaches from the northwest. The front is forecasted to move through the area during the evening hours. Strong high pressure originating from the Plains States will approach during the overnight hours, with its southeastern periphery extending into our region. Moisture is forecasted to increase ahead of the front, with PWATs peaking ~1.8". NAEFs puts this value at roughly 2 standard deviation above normal for this time of year. But despite the moisture and lift from the front, models have been lackluster with precipitation. They continue to keep the best precipitation potential outside of our area, with this potential decreasing as the front approaches. We tried to capture the small time period of this potential as the front moves from west to east during the day, followed by quick drying in the evening. POPs remain in the low chance category with a total QPF of a few hundredths at worst. With minimal instability, no thunderstorms are expected. High temperatures will be well above normal ahead of the front. Temperatures will drop behind the front, with the coolest temperatures not arriving until around daybreak. Lake Winds: The combination of cold air advection over the warmer waters of Lake Moultrie could cause wind gusts to approach 25 kt around daybreak Sunday. It appears we'll come up just short of a Lake Wind Advisory, but it's still something mariners should monitor given we're going into the time of year when we can start having advisories. Sunday and Monday: Sunday morning the mid-levels will consist of a trough along the East Coast and broad high pressure squashed south of FL. The trough is forecasted to move offshore and deamplify with time, while the high slowly tries to build back to the north. The end result appears to be zonal flow over our area on Monday. At the surface, a cold front will be quickly moving offshore Sunday morning while strong high pressure is centered over MO. The high will transition to the Carolinas by late Monday. Despite mostly sunny skies on Sunday, cold air advection within northeasterly flow will lead to temperatures well below normal. Sunday night, the below normal temperature trend will continue. Clear skies and very light northeast winds will lead to good radiational cooling, allowing temperatures to easily drop into the the 40s for most locations, the upper 30s well inland. Temperatures do recover some on Monday, but remain below normal. Additionally, some light showers will be possible along the GA coast. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Conditions will remain mostly dry through the middle of next week as dry/cool high pressure prevails over the Southeast United States. However, a few showers associated with a weak coastal trough could drift onshore (mainly over Southeast Georgia) within a northeast flow Tuesday and Wednesday, before shower chances increase with a more direct onshore flow by Thursday. Latest guidance in split in regards to the track and strength of a low pressure system impacting the area next weekend. Regardless of the track, the system should bring at least chances of showers over Southeast South Carolina and Southeast Georgia next weekend. In regards to temps, highs should range in the mid 70s Tuesday and Wednesday before clouds and increasing shower chances keep max temps in the lower 70s Thursday and Friday. Overnight lows should generally range in the mid/upper 50s inland to lower 60s along the immediate coast. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... KCHS: VFR. KSAV: VFR for much of the period. Risk for low cigs and possibly vsbys will occur just before daybreak as some clearing coupled with light winds could produce shallow ground fog and stratus. Short term guidance is leaning more towards VFR conditions, so maintained SCT cloud layers at 400 ft for now. May consider adding cigs/vsbys later tonight but not enough evidence at this time to intro IFR conditions. Extended Aviation Outlook: A cold front could bring brief flight restrictions Saturday into Saturday night. VFR Sunday through Wednesday. && .MARINE... Overnight: Quiet marine conditions through tonight as the high pressure system to the north loses its influence and a weak SW to W flow develops late. Saturday a cold front will approach from the west, allowing southwesterly winds to gradually increase during the day. The front will move through Saturday evening, causing winds to quickly veer to the northwest and then north by daybreak Sunday. The combination of cold air advection and a steep pressure gradient behind the front will cause the winds to quickly rise Saturday night. Wind gusts should reach near gale by daybreak Sunday, mainly beyond 10 nm. A few gusts to gale force are not out of the question across the northeastern tier of the Charleston coastal waters at this time. But the overall time period and areal coverage do not appear to be enough to warrant a Gale Watch. Seas will build in response to the winds, peaking Sunday morning. The highest wind- driven seas are expected further offshore. Small Craft Advisories for all of the coastal waters and Charleston Harbor will be needed starting Saturday night. Sunday the pressure gradient will lessen as the front moves away from our area and high pressure builds from the west. Additionally, cold air advection will wane. This will allow winds and seas to trend downward. All of the advisories should expire by late Sunday night, depending on how long it takes seas to subside. By the middle of next week winds become more northeast/east as a weak coastal trough tries to develop off of the Southeast Georgia coast. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Oct 19, 4:56 AM EDT, 23 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 456 AM EDT Fri Oct 19 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-200900- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 456 AM EDT Fri Oct 19 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 4:02 AM EDT | Small Craft Advisory | CHS | 42 hr | |
| Oct 20, 7:18 AM EDT | Lake Wind Advisory | CHS | Berkeley | 31 hr |
| Oct 20, 4:23 PM EDT | Special Marine Warning | CHS | 67 min |
Nearby
Wind Advisories in South Carolina, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.